Minnesota, 2022Flash Flooding and Hail in Minnesota, July 5, 2022
July 5, 2022 · NWS FSD · 7 events in 3 counties and zones
A cluster of thunderstorms developed across eastern Montana and the western Dakotas during the morning hours. These storms organized and turned southeastward, feeding on rich inflow of post-frontal air with up to 3000 J/kg of MLCAPE and over 1000 J/kg of DCAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $112,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed across eastern Montana and the western Dakotas during the morning hours. These storms organized and turned southeastward, feeding on rich inflow of post-frontal air with up to 3000 J/kg of MLCAPE and over 1000 J/kg of DCAPE. Along with strong storm-relative shear, parameters favored development of a strong cold pool and balanced mesocyclone, which spread southeast with the cluster and developed a strong and long-duration severe wind event which traversed South Dakota, southwest Minnesota, extreme northeast Nebraska, and northwest Iowa during the afternoon and early evening. The storm was classified as a derecho, and featured numerous wind gusts from 70 to 100 mph and considerable damage to trees, crops, powerlines, and structures along its path. In some cases, severe wind gusts persisted for more than 30 minutes.
In addition, a separate cluster of thunderstorms ahead of the derecho produced very large hail in portions of southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 1:36 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 5, 1:36 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
236 PM CDT Tue Jul 5 2022
.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM CDT Tue Jul 5 2022
Boisterous linear system moving through southeast SD this afternoon
will continue to press southeast into the early evening. Some spotty
advection into the west edge of this instability may allow for
scattered thunderstorms to continue into the night, although any
severe threat would be much more limited with any activity after
roughly 2z. This line of storms will likely also push instability
south of the area which should greatly limit thunderstorm potential
on Wednesday as well as the severe threat so lowered the chances on
Wednesday and Wednesday night, especially north of Interstate 90.
Lows tonight will mainly be upper 60s with highs on Wednesday in the
80s.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM CDT Tue Jul 5 2022
Wednesday night into Thursday will see continued chances for
thunderstorms but the better chances will likely be south of the
area. With weak waves moving through and south of the area Wednesday
into Thursday this should further reinforce more stable air,
suppressing the unstable air southward. Lows in the upper 60s and
highs in the 80s.
This busy pattern continues Thursday night into Saturday but there
may still be a tendency for the activity to remain south and west of
the area. For now only expecting isolated to scattered
thunderstorms. Temperatures will warm a bit Friday into Saturday,
with highs Friday in the 80s, then 80s again Saturday but a few 90s
from the James Valley west.
A slightly stronger piece of energy rotates through to the north of
the area on Sunday which will bring another chance for storms Sunday
and Sunday night. Once this system moves through Monday and Tuesday
will likely see decreased chances for thunderstorms and continued
seasonally warm temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 5 2022
A line of strong to severe storms will move through the area this
afternoon into the early evening. Wind gusts of 70 to 90 mph will
be possible with this line. MVFR and IFR conditions are likely
within the stronger storms. The chance for thunderstorms will
linger past sunset into tonight with lower confidence on
convective chances tomorrow morning. There may be some MVFR and
IFR conditions in stratus and fog with the better chances in
southwest MN later tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ065>071.
MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ012>014-020>022-
031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Jul 5, 3:57 AM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Tue Jul 5 2022
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-
061000-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-
457 AM CDT Tue Jul 5 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s. Could even see a few locations approach
100 degrees. In addition to this, expect showers and storms this
afternoon and evening.
Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from noon to 9 pm today.
IAZ012>014-020>022-031-032-NEZ013-014-SDZ065>071-061000-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
457 AM CDT Tue Jul 5 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Today and tonight.
Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s to lower 100s. In addition to this, expect
showers and storms this afternoon and evening.
Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from noon to 9 pm today.
In the hours before
Local storm report, Jul 5, 2:00 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 4 ESE FORESTBURG 44.01N 98.03W
07/05/2022 M81 MPH SANBORN SD MESONET
MESONET STATION 6 SD RWIS FORESTBURG.
&&
SSTLocal storm report, Jul 5, 2:05 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 3 E SPENCER 43.73N 97.53W
07/05/2022 E80 MPH MCCOOK SD EMERGENCY MNGR
STOP SIGN BLOWN OVER. ALSO NOTED PEA TO
QUARTER SIZE HAIL.
&&
SSTLocal storm report, Jul 5, 2:23 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST SPRINGFIELD 42.86N 97.89W
07/05/2022 M77 MPH BON HOMME SD MESONET
PERSONAL WEATHER STATION: KSDSPRING9.
&&
SSTLocal storm report, Jul 5, 2:40 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND GST 3 SSW DOLTON 43.45N 97.42W
07/05/2022 M59 MPH HUTCHINSON SD MESONET
PERSONAL WEATHER STATION: KSDBRIDG6.
&&
SSTLocal storm report, Jul 5, 2:48 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 2 WSW GAYVILLE 42.88N 97.22W
07/05/2022 M65 MPH YANKTON SD MESONET
MESONET STATION 197 SD RWIS GAYVILLE.
&&
SSTLocal storm report, Jul 5, 2:57 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST WALL LAKE 43.53N 96.96W
07/05/2022 E85 MPH MINNEHAHA SD NWS EMPLOYEE
AN NWS EMPLOYEE REPORTED 85-90 MPH WINDS
NEAR THE WALL LAKE AREA.
&&
IGEvent by event
3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Hail, Murray
- When
- July 5, 2:59 PM CST to 3:02 PM CST
- Where
- Murray County, 2.1 mi ESE of Lake Wilson
- Measured
- 2.75 in hail
- Crop damage
- $65,000
- Reported by
- Law Enforcement
- Coordinates
- 43.990, -95.930
Hail varied in size from golf ball to baseball size. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Rock
- When
- July 5, 3:37 PM CST to 4:15 PM CST
- Where
- Rock County, 0.85 mi SW of Beaver Creek
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.610, -96.380
An extended period of thunderstorm wind gusts of 58 mph or greater was measured by Minnesota Road Weather Information System site MN006 1 mile west-southwest of Beaver Creek. A peak wind gust of 83 mph occurred at 1600CST. In addition, multiple large tree branches were downed in the city of Beaver Creek.
Thunderstorm Wind, Rock
- When
- July 5, 4:05 PM CST to 4:15 PM CST
- Where
- Rock County, 0.85 mi SW of Magnolia
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 43.640, -96.090
A hand-held anemometer measured a thunderstorm wind gust of 64 mph 1 mile west-southwest of Magnolia.
Thunderstorm Wind, Cottonwood
- When
- July 5, 4:15 PM CST to 4:20 PM CST
- Where
- Cottonwood County, 0.69 mi N of Mountain Lake
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.940, -94.930
Multiple trees were blown down, including one that is two feet in diameter across 3rd Avenue.
Hail, Cottonwood
- When
- July 5, 4:15 PM CST to 4:18 PM CST
- Where
- Cottonwood County, 0.69 mi N of Mountain Lake
- Measured
- 0.75 in hail
- Crop damage
- $47,000
- Reported by
- Emergency Manager
- Coordinates
- 43.940, -94.930
Penny size hail accompanied strong thunderstorm wind gusts. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Flash Flood, Rock
- When
- July 5, 4:30 PM CST to 6:00 PM CST
- Where
- Rock County, 1.52 mi SSE of Luverne to 1.45 mi SSE of Luverne
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.650, -96.208
Heavy rainfall produced significant flooding of Highway 75 and Main Street in Luverne.
Flash Flood, Cottonwood
- When
- July 5, 5:00 PM CST to 6:00 PM CST
- Where
- Cottonwood County, 8.53 mi N of Westbrook to 8.5 mi N of Westbrook
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.173, -95.446
County Road 7 was flooded by over a foot of flowing water one mile north of County Road 11.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Damaging Winds in Iowa, July 5, 2022$346,000 · 78 kt wind · 8 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flood in Iowa, July 5, 2022$185,000 · 1 event
- Flash Flooding and Damaging Winds in North Carolina, July 5, 2022$60,000 · 56 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050082, 1050087, 1050088, 1050086, 1050089, 1050074, 1050080.